Alabama, 2012

Hail in Alabama, May 5, 2012

May 5, 2012 · NWS HUN · 2 events in 1 county or zone

Isolated strong thunderstorms producing hail up to the size of quarters developed during the early evening hours in north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated strong thunderstorms producing hail up to the size of quarters developed during the early evening hours in north central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 5, 5:27 PM CST, 51 minutes earlier.

Area forecast discussion, May 5, 5:27 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT SAT MAY 5 2012

.UPDATE...
FOR 00Z TAFS

&&

.SHORT TERM...THROUGH SUNDAY NIGHT...
/ISSUED 350 PM CDT SAT MAY 5 2012/
AN INTERESTING EARLY MAY AFTN CONTINUES ACROSS THE TN VALLEY.
REMNANTS OF AN MCS AND ASSOCIATED OUTFLOW BOUNDARY PUSHED ACROSS THE
ERN HALF OF THE CWFA EARLY THIS MORNING...THEN GRADUALLY S AND W.
SINCE THAT TIME...THERE HAS BEEN VERY LITTLE CONVECTIVE DEVELOPMENT
NE OF THE REMNANT OUTFLOW...AND NOT EVEN MUCH ALONG THE OUTFLOW
ITSELF. ALL THIS IS OCCURRING DESPITE TEMPS IN THE MID/UPPER 80S AND
DEWPOINTS RECOVERING BACK INTO THE UPPER 60S...BUT MORE IMPORTANTLY
MODEL SOUNDINGS SUGGEST WEAK CAPPING AROUND 800MB. IT IS WORTH
NOTING THAT A BAND OF ENHANCED CU EXTENDS FROM NW TN INTO THE SRN
CUMBERLAND PLATEAU...AND THIS CORRESPONDS TO WEAK SFC CONVERGENCE AND
A DEWPT GRADIENT.

THE 12Z LOCAL WRF-ARW SUGGESTED THAT IT MAY TAKE UNTIL 20-21Z FOR
STORMS TO REALLY GET FIRING /THOUGH IT DID NOT INITIALIZE WITH THE
MORNING MCS/...LIKELY DUE TO THE CAP NOTED ABOVE. SO IT SEEMS UNWISE
TO COMPLETELY ELIMINATE RAIN CHANCES TONIGHT EVEN THOUGH LITTLE HAS
FORMED YET THIS AFTN. A WEAK SHORTWAVE TRAPPED UNDERNEATH THE
BUILDING RIDGE OVER THE OHIO VALLEY WOULD ALSO SUPPORT KEEPING POPS
IN THROUGH AT LEAST THIS EVENING. THAT WEAK FORCING WILL REMAIN IN
PLACE THRU TOMORROW AS WELL...THE UNSEASONABLE HEAT AND HUMIDITY IS
NOT GOING ANYWHERE...AND MODEL SOUNDINGS LACK THE CAP THAT HAS BEEN
IN PLACE TODAY. SO OVERALL CONDITIONS APPEAR MORE FAVORABLE FOR
CONVECTION TMRW...AND MUCH LIKE TODAY'S ORIGINAL FCST...MODEST MID-
LVL DRYING COMBINED WITH STEEP LOW-LVL LAPSE RATES MAY CREATE A
THREAT FOR WET MICROBURSTS. WILL KEEP POPS SUNDAY NIGHT AS WELL WITH
THE RIDGE BEGINNING TO BREAK DOWN FROM THE NORTH. VERY MILD IF NOT
DOWNRIGHT MUGGY CONDITIONS WILL CONTINUE TONIGHT AND TMRW NIGHT...
WHILE HIGHS TMRW WILL CONTINUE TO FLIRT WITH THE 90 DEGREE MARK.

.LONG TERM...MONDAY THROUGH WEDNESDAY...
A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL
HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER
THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT
LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL
AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES
AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME
VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND
AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART.
THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH
REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR.
MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE
CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT
BE RULED OUT.

CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT
AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL
LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY
SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80...
AND LOWS ONLY IN THE LOW/MID 50S.

THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS
THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN
BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW...
CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD
EXPECT THIS TIME FRAME TO REMAIN IN FLUX FOR SEVERAL FCSTS TO COME.

&&
.LONG TERM...MONDAY THROUGH WEDNESDAY...
A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL
HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER
THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT
LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL
AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES
AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME
VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND
AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART.
THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH
REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR.
MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE
CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT
BE RULED OUT.

CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT
AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL
LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY
SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80...
AND LOWS ONLY IN THE LOW/MID 50S.

THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS
THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN
BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW...
CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD

&&

.AVIATION...
FOR 00Z TAFS... VCTS WILL REMAIN IN THE TAF FORECAST FROM 00Z TO 03Z FOR
ISOLATED -TSRA THAT ARE DEVELOPING. VFR CONDITIONS ARE EXPECTED TO
PREVAIL ACROSS N AL/S MIDDLE TN UNTIL 08-09Z WHEN FOG FORMATION DROPS
VIS TO MVFR AT BOTH TERMINALS. ADDITIONAL DROPS BELOW AIRPORT ALT
MINIMUMS ARE POSSIBLE. VFR CONDITIONS SHOULD THEN PREVAIL AFTER 14Z
UNTIL 18Z WITH THE POSSIBILITY OF -TSRA AS A MCS APPROACHES FROM THE
NORTH.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 5, 12:09 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 PM CDT SAT MAY 5 2012

ALZ001>010-016-TNZ076-096-097-061030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
109 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THERE IS A CHANCE FOR THUNDERSTORMS INTO THE EVENING ACROSS THE
TENNESSEE VALLEY. THE MOST FAVORED AREAS WILL BE NEAR AND SOUTH OF
AN OUTFLOW BOUNDARY...EXTENDING FROM THE QUAD CITIES TO CULLMAN.
A FEW OF THE STORMS THAT FORM ALONG AND SOUTH OF THIS BOUNDARY
COULD BECOME STRONG TO SEVERE...WITH THE MAIN THREAT STRONG WIND
GUSTS...HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY...AGAIN MAINLY
DURING THE AFTERNOON AND EVENING. A FEW STORMS MAY BE STRONG TO
SEVERE WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND LARGE
HAIL.

A COLD FRONT WILL BEGIN TO AFFECT THE AREA BY MONDAY AND TUESDAY
WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS
COULD HAVE STRONG WIND GUSTS...HAIL AND LOCALLY HEAVY RAIN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, May 5, 5:15 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT SAT MAY 5 2012

ALZ004-052345-
LAWRENCE-
615 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST LAWRENCE COUNTY UNTIL
645 PM CDT...

AT 614 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPEAKE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPEAKE.
  EASTERN PORTIONS OF BANKHEAD NATIONAL FOREST.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3446 8728 3453 8719 3442 8710 3442 8711
      3430 8711 3430 8723
TIME...MOT...LOC 2314Z 329DEG 10KT 3444 8721

KULA
Special weather statement, May 5, 5:19 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT SAT MAY 5 2012

ALZ007-052345-
MORGAN-
619 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST MORGAN COUNTY UNTIL
645 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 5 MILES WEST OF DECATUR...
MOVING SOUTHEAST AT 5 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DECATUR...BASHAM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY.  SUDDEN AND PERHAPS
FREQUENT LIGHTNING WILL OCCUR WITH THIS STORM.  GO TO ENCLOSED
INDOOR SHELTER IMMEDIATELY TO AVOID YOUR RISK.

&&

LAT...LON 3461 8711 3467 8710 3455 8685 3447 8694
      3447 8710
TIME...MOT...LOC 2318Z 321DEG 5KT 3460 8707

KULA
Special weather statement, May 5, 5:35 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT SAT MAY 5 2012

ALZ004-007-060000-
LAWRENCE-MORGAN-
635 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES
UNTIL 700 PM CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPEAKE...OR 9 MILES EAST OF MOULTON...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANVILLE.
  NEEL.
  MASSEY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3451 8698 3436 8698 3440 8719 3451 8716
TIME...MOT...LOC 2335Z 273DEG 9KT 3446 8713

KULA
Special weather statement, May 5, 6:01 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CDT SAT MAY 5 2012

TNZ076-096-060030-
LINCOLN-MOORE-
701 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
730 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOONEVILLE...OR 7 MILES WEST OF LYNCHBURG...
MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONEVILLE...MIMOSA.
  MIMOSA.
  MULBERRY.
  LOIS...MARBLE HILL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3533 8645 3533 8644 3523 8631 3517 8631
      3515 8632 3515 8633 3514 8631 3500 8632
      3500 8646 3533 8655 3536 8648
TIME...MOT...LOC 0002Z 312DEG 9KT 3530 8647

KULA
Special weather statement, May 5, 6:16 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 PM CDT SAT MAY 5 2012

ALZ007-060045-
MORGAN-
716 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 745 PM CDT...

AT 716 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEESDALE...OR NEAR HARTSELLE...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLE SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3444 8669 3434 8683 3441 8698 3448 8693
TIME...MOT...LOC 0016Z 298DEG 12KT 3442 8688

KULA

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morgan

When
May 5, 6:18 PM CST to 6:21 PM CST
Where
Morgan County, 0.89 mi SW of Trinity
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.610, -87.090

Hail up to quarter size was reported in Trinity.

Hail, Morgan

When
May 5, 6:25 PM CST to 6:28 PM CST
Where
Morgan County, 1.71 mi W of Moulton Hgts
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.600, -87.050

Hail of dime to penny sized was reported on Highway 24 about 4 miles west of Decatur.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369109, 369110.